Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS Flagstaff, AZ

July 11, 2020Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 11, 2020, 1:53 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2020, 1:53 PM MST (20:53 UTC)
Expired
Jul 11, 2020, 4:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 100 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
2771 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WGUS55 KFGZ 112053
FFWFGZ
AZC025-112345-
/O.NEW.KFGZ.FF.W.0004.200711T2053Z-200711T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
153 PM MST Sat Jul 11 2020

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  The Goodwin Fire scar in...
  Yavapai County in west central Arizona...

* Until 445 PM MST.

* At 149 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the Goodwin Fire scar. Between 0.5 and 1 inch of 
  rain has fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Goodwin
           Fire scar.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Goodwin Fire scar.

* Some locations that will experience flash flooding include...
  Mayer and Spring Valley.

This includes the following highways...
	State Route 69 between mile markers 264 and 274.

Additional rainfall amounts of 0.25 to 0.75 inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn Around, Don't Drown! Flash flooding is occurring or imminent 
and could affect roadways in Mayer near Big Bug Creek!

&&

LAT...LON 3442 11234 3443 11238 3446 11232 3446 11229
      3444 11225 3442 11222 3435 11212 3432 11217
      3438 11229

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

TPS
2 follow-up statements
469 
WGUS75 KFGZ 112222
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
Issued by National Weather Service Las Vegas NV
322 PM MST Sat Jul 11 2020

AZC025-112345-
/O.CON.KFGZ.FF.W.0004.000000T0000Z-200711T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
322 PM MST Sat Jul 11 2020

...FLASH FLOOD WARNING FOR THE GOODWIN FIRE SCAR REMAINS IN EFFECT 
UNTIL 445 PM MST THIS AFTERNOON FOR SOUTHEASTERN YAVAPAI COUNTY...

At 320 PM MST, Doppler radar indicated thunderstorms continuing to 
produce heavy rain over the Goodwin Fire scar. Between 1 and 2 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly.  One to three foot rises are possible on Big Bug 
creek near Mayer.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Goodwin Fire scar.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Goodwin Fire scar.

Some locations that will experience flash flooding include...
  Mayer and Spring Valley.

Additional rainfall amounts of 0.25 to 0.5 inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn Around, Don't Drown! Flash flooding is occurring or imminent 
and could affect roadways in Mayer near Big Bug Creek!

&&

LAT...LON 3442 11234 3443 11238 3446 11232 3446 11229
      3444 11225 3442 11222 3435 11212 3432 11217
      3438 11229

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Outler
426 
WGUS75 KFGZ 112338
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
Issued by National Weather Service Las Vegas NV
438 PM MST Sat Jul 11 2020

AZC025-112348-
/O.EXP.KFGZ.FF.W.0004.000000T0000Z-200711T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
438 PM MST Sat Jul 11 2020

...FLASH FLOOD WARNING FOR THE GOODWIN FIRE SCAR WILL EXPIRE AT 445 
PM MST THIS AFTERNOON FOR SOUTHEASTERN YAVAPAI COUNTY...

The heavy rain has ended. While flash flooding is no longer 
expected...elevated flows are still possible on Big Bug Creek. 
Please continue to heed remaining road closures and use caution in 
the area. Visit weather.gov/flagstaff for more information on 
northern Arizona weather conditions.

LAT...LON 3442 11234 3443 11238 3446 11232 3446 11229
      3444 11225 3442 11222 3435 11212 3432 11217
      3438 11229

$$

Outler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 10:12 AM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 11, 10:12 AM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1012 AM MST Sat Jul 11 2020

.SYNOPSIS...Expect dangerously hot temperatures across Arizona all
weekend and into early next week. Excessive Heat Warnings remain
in effect for much of the state below 4500 feet through Monday.
Otherwise, a round of isolated to scattered showers and
thunderstorms is possible, with activity primarily over higher
terrain.

&&

.DISCUSSION...Taking a look at the most recent model guidance, it
appears as though there will be enough moisture and instability
to largely erode any capping inversion in place this afternoon.
As such, have decided to increase the chance for showers and
thunderstorms for today. The updated forecast calls for a round of
scattered activity to develop over higher terrain along the White
Mountains and Mogollon Rim. With the potential for outflow winds
to initiate storms in some lower elevation areas later in the
afternoon and evening. Lightning and strong outflow winds will be
the primary hazards.

Otherwise, the current forecast is on track. High pressure is
still expected to bring a round of extreme heat for elevations
below 4500 feet. Be sure to stay hydrated and avoid outdoor
activities.

&&

.PREV DISCUSSION /357 AM MST/...High pressure continues to remain
centered over the New Mexico/West Texas region. This will continue
to dominate the short term forecast, allowing for near record
high temperatures going this weekend with extreme heat lasting
through early next week.

Extreme heat warnings are currently in effect for all elevations
below 4500 feet. This includes the Grand Canyon, Marble Canyon
and Glen Canyon with additional extreme heat warnings for
elevations below 4500 feet in Yavapai and Gila County. All extreme
heat warnings are scheduled to last through at least Monday
afternoon.

For the second night in a row, moisture associated with
convection from Mexico continues to push into the area increasing
boundary lay moisture moving into Arizona over the next few days.
We are currently have dewpoints in the low to mid 50s across the
lower elevation, with locations along the rim in already seeing
dewpoints in the mid 40s. As moisture continues to migrate north
this will allow additional increases in the dewpoints Arizona
The big concern is how much convection this additional moisture
will enable, if any. A strong mid level stable layer associated
with this high pressure system is expected to be powerfull enough
to suppress most of the convection despite potential ingredients
being available near surface.  However locations of favored
convection initiation, like the White Mountains and the Mogollon
Rim will have a slight chance of some convection breaking through
this stable layer. Chances will be similar to yesterday's storm
activity. All but the strongest storms are not expected to
produce much precipitation if any, however gusty outflow winds
will be possible near any storm that does develop.

Afternoon chances of thunderstorm development do increase
slightly as the weekend continues and subsequent storms from the
thermal low over the Gulf of California continue to push moisture
up into the region. Model guidance on this is not consistent, and
heavily reliant on the previous days convection driving this
moisture into the region, causing low confidence in these
solutions playing out on any specific day. Models continue to
struggle with how much of this low level moisture is going to be
scoured or mixed out by passing a passing shortwave across the
northern Great Basin, or a closed low off the california coast.
Isentropic analysis is hinting at the potential for enough
moisture to stick around to at least keep some isolated storms
over the higher terrain in the forecast through the week.
Confidence on this moisture remaining is relatively low, but there
is some hints of weak monsoonal moisture remaining in the area
through the forecast cycle.

Looking further into the extended forecast, models continue to
struggle to bring a strong start to monsoonal moisture into
Arizona. While models historically have had some difficulty
catching the initiation of the monsoonal moisture, confidence
remains low that a strong surge of moisture moves into the region
through the middle of the week. However it should be noted that a
potential triggering mechanism in the form of an easterly wave
does look to move across the Gulf of Mexico and into Mexico and
the American Southwest a little past the ten day mark.

&&

.AVIATION...For the 18Z package...VFR conditions and generally light
winds will prevail over the next 24 hours. A few isolated showers
and thunderstorms are possible over the higher terrain from 18Z
through 04z Sun, with gusty outflow winds possible. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Light winds, hot and mainly dry conditions will
continue this weekend. Isolated, high-based thunderstorms are
possible over higher terrain from Flagstaff eastward each afternoon.
Lightning and gusty outflow winds are the primary hazards.

Monday through Wednesday...Daytime temperatures will cool a couple
degrees during this period, with breezy southwest winds. Isolated
thunderstorms are possible over higher terrain each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8
PM MST Monday FOR AZZ005-018-037-038.

Excessive Heat Warning until 8 PM MST Monday FOR AZZ006.

&&

PUBLIC...RR/Suk
AVIATION...BAK
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 11, 1:06 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
106 PM MST Sat Jul 11 2020

AZZ018-112030-
Northern Gila County-
106 PM MST Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 130 PM MST...

At 104 PM MST, Doppler radar was tracking a strong thunderstorm near
Hunter Creek, or 14 miles west of Forest Lakes. This storm was nearly
stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tonto Village, Kohls Ranch, Hunter Creek, Bear Flat, Upper Tonto
Creek Campground, Christopher Creek Campground and Ponderosa
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3426 11095 3422 11108 3429 11117 3436 11108
TIME...MOT...LOC 2004Z 128DEG 1KT 3426 11105

TPS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:06 PM MSTSpecial Weather StatementFGZ24 min
Jul 11, 3:29 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai46 min

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.